It's fairly common for children who have a severe allergic reaction known as anaphylaxis to be in danger of having a second, delayed allergic reaction within hours of the first one, a new study suggests.
Researchers in Canada found that about 15 percent of children who came to the emergency room for anaphylaxis had a second serious allergic reaction hours after the initial reaction.
The study also found that about 75 percent of these second anaphylactic reactions, known as biphasic reactions, occurred within 6 hours of their first anaphylaxis symptoms, and in most cases, the children were still at the ER because of their first reaction. The children's symptoms included difficulty breathing, low blood pressure, hives or swelling, nausea and dizziness.
"The study found that delayed reactions were more likely to happen if the initial allergic reaction in children was severe, and if it was not treated with epinephrine," said Dr. Waleed Alqurashi, the study's lead author and an emergency physician at Children's Hospital of Eastern Ontario in Ottawa, Canada. [8 Strange Signs You're Having an Allergic Reaction]
These delayed reactions tend to occur when the initial symptoms of an allergic reaction go away, but then return hours or even days later — without additional exposure to the substance that caused the allergic reaction, he said.
One possible reason children may develop these delayed allergic reactions is that they seem to experience an inflammatory response that lasts longer than it does in adults, Alqurashi said.
In children, common triggers of these serious allergic reactions might include insect stings, medications, and foods like nuts, seafood, milk and eggs, he said.
An anaphylactic reaction is a medical emergency requiring immediate treatment with a shot of the hormone epinephrine (adrenaline). Many kids who are at risk of having these serious allergic reactions are advised to carry an EpiPen, a prescription medication that can be self-administered or given by a parent or school nurse, to control symptoms that can come on rapidly and worsen quickly and, in some cases, be fatal.
The occurrence of anaphylactic reactions in children seems to be on the rise, according to the researchers. But there's limited information about how frequently children go on to have a second severe allergic reaction, or about which children might be more vulnerable to having them.
In the study, published online June 22 in the journal Annals of Allergy, Asthma and Immunology, the researchers analyzed the medical records of about 500 children who were treated at the emergency rooms of two large Canadian children's hospitals over a one-year period.
The findings suggested that children who may be at increased risk for delayed allergic reactions are those who were given medications for asthma at the hospital, had signs of anaphylactic shock when they arrived at the emergency room and needed multiple treatments with epinephrine for their initial anaphylactic reaction, Alqurashi said.
In addition, the results showed that anaphylaxis tended to be more severe in children when epinephrine administration was delayed.
"Epinephrine is the single most important treatment for anaphylaxis," Alqurashi said. He explained that, when the drug is given promptly after the start of an allergic reaction, it controls and limits the immune system's response to a known allergy trigger.
"The key message for parents, caregivers and first responders is to administer epinephrine at the first sign of a severe allergic reaction to prevent anaphylaxis from worsening," Alqurashi said.
After that, people should get to the emergency room, he said.